Format

Send to

Choose Destination
Psychosomatics. 2015 Mar-Apr;56(2):129-39. doi: 10.1016/j.psym.2014.11.002. Epub 2014 Nov 6.

Toxicities associated with NBOMe ingestion-a novel class of potent hallucinogens: a review of the literature.

Author information

1
Department of Psychiatry, Brigham and Women׳s Hospital, Boston, MA (JS); Harvard Medical School, Boston, MA (JS, ESV). Electronic address: jsuzuki2@partners.org.
2
Southern Arizona VA Healthcare System, Tucson, AZ (MAD).
3
Harvard Medical School, Boston, MA (JS, ESV); Harvard Longwood Psychiatry Residency Training Program, Boston, MA (ESV).
4
Ponce School of Medicine and Health Sciences, Ponce, PR (FAAC, AMC).
5
Department of Pharmacology and Toxicology, Virginia Commonwealth University, Richmond, VA (JLP).
6
Department of Pathology, Virginia Commonwealth University, Richmond, VA (AP).

Abstract

BACKGROUND:

A new class of synthetic hallucinogens called NBOMe has emerged as drugs of abuse.

OBJECTIVE:

Our aim was to conduct a systematic review of published reports of toxicities associated with NBOMe ingestion.

METHODS:

We searched PubMed for relevant English-language citations that described adverse effects from analytically confirmed human NBOMe ingestion. Demographic and clinical data were extracted.

RESULTS:

A total of 10 citations met the criteria for inclusion, representing 20 individual patients. 25I-NBOMe was the most common analogue identified, followed by 25B-NBOMe and 25C-NBOMe. Fatalities were reported in 3 (15%) cases. Of all the patients, 7 (35%) were discharged after a period of observation, whereas 8 (40.0%) required admission to an intensive care unit. The most common adverse effects were agitation (85.0%), tachycardia (85.0%), and hypertension (65.0%). Seizures were reported in 8 (40.0%) patients. The most common abnormalities reported on laboratory tests were elevated level of creatinine kinase (45.0%), leukocytosis (25.0%), and hyperglycemia (20.0%).

CONCLUSION:

NBOMe ingestion is associated with severe adverse effects. Clinicians need to have a high index of suspicion for NBOMe ingestion in patients reporting the recent use of hallucinogens.

PMID:
25659919
PMCID:
PMC4355190
DOI:
10.1016/j.psym.2014.11.002
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for Elsevier Science Icon for PubMed Central
Loading ...
Support Center